Skip to main content
Diet-induced obesity exacerbates imiquimod-mediated psoriasiform dermatitis in anti-PD-1 antibody-treated mice: Implications for patients being treated with checkpoint inhibitors for cancer.
- Author(s): Yu, Sebastian
- Wu, Xuesong
- Shi, Zhenrui
- Huynh, Mindy
- Jena, Prasant Kumar
- Sheng, Lili
- Zhou, Yan
- Han, Dan
- Wan, Yu-Jui Yvonne
- Hwang, Samuel T
- et al.
Published Web Locationhttps://pubmed.ncbi.nlm.nih.gov/32044178/
No data is associated with this publication.
BackgroundAn ever-increasing number of cancer patients are being treated with checkpoint inhibitors such as anti-PD-1 antibodies, and a small percentage of these patients develop a psoriasis-like skin eruption or severe flares of prior psoriasis.
ObjectiveWe investigated the role of obesity in immune checkpoint inhibitors-exacerbated psoriasiform eruption.
MethodsWe fed female C57BL/6 mice a so-called Western diet (WD) or a control diet (CD). Imiquimod (IMQ) was applied topically on ears for 5 consecutive days to induce psoriasiform dermatitis (PsD). Psoriasis-related markers were examined by quantitative real-time PCR. Then we induced PsD in WD- and CD-fed mice in the presence or absence of systemic treatment of anti-PD-1 antibodies to examine if obese mice are more susceptible to anti-PD-1 related PsD than lean mice.
ResultsWD-fed mice showed higher baseline mRNA expression levels of psoriasis-associated cytokines such as IL-17, S100A8, and S100A9 compared to mice fed with CD. Furthermore, WD-fed mice had more γδ low (GDL) T cells in the whole skin and higher expression of PD-1 on GDL T cells than CD-fed mice. WD-fed mice receiving anti-PD-1 had more prominent ear swelling than lean mice receiving anti-PD-1 during the 5-day IMQ course (2-fold increase, P < 0.0001 on day 5).
ConclusionWD-induced obesity enhances IMQ-induced psoriasiform inflammation. The finding that WD-fed mice have a more dramatic response to anti-PD-1 than lean mice in terms of IMQ-induced ear swelling suggests that obesity could be a risk factor in the development of psoriasiform eruption during anti-PD-1 therapy.
Item not freely available? Link broken?Report a problem accessing this item